FOX8 Friday Football Scoreboard

Seven heroin overdoses in Guilford Co. over past 24 hours

GUILFORD COUNTY, N.C. – High Point police and Guilford EMS workers are putting out an emergency warning about a spike in heroin overdoses they’ve seen in recent weeks.

In the last 24 hours, Guilford EMS responded to seven heroin overdoses.

Guilford EMS Director Jim Albright said historically they treat 6-12 patients a month in the county, so the recent spike is alarming.

Most of the patients were in respiratory distress when they arrived and at least one was in cardiac arrest. He or she is still in critical condition.

There have been 39 heroin overdoses in High Point since the end of last year.

Captain Michael Kirk said people need to realize overdoses and deaths are increasing locally and nationally.

“It is very, very addictive, and it is very dangerous. You’re playing with your life every time you stick a needle in your arm,” he said. “You’re buying from someone that you don’t know who’s made it with ingredients you’re not aware of.”

Albright explained, “There is a likelihood that it’s being mixed with something called [a synthetic opioid] Acetyl fentanyl…  it is anticipated that it has a potency of greater than 40 times that of heroin.”

They say users are playing “Russian roulette” every time they inject or ingest heroin. While some people snort the drug, most are using needles. They said an overdose can happen within seconds, and officers told FOX8 the needle is often still in a person’s body when they arrive at a scene.

Officers encouraged family members or friends not to be afraid to call for help and said they would not arrest or charge someone who was helping someone get medical care.

EMS workers are using a narcotic antagonist, or “narcan,” to revive patients who stop breathing. Albright said a recent Good Samaritan law in North Carolina allows caregivers to also get a prescription for narcan in order to administer it to a family member or who overdosed.

An overdose can happen within seconds of injection. Narcan is needed within minutes, he added. “Please realize patients not breathing only have four to six minutes before they’ll end up in cardiac arrest and potentially brain dead,” Albright explained.

While he did not know of community groups advocating for home use of narcan here in the Piedmont yet, Albright said it is becoming more popular around the state.

29 of the 39 High Point overdoses involved white males.

Police said overall they could not specify a local “face” of heroin use. Patients’ ages, genders, ethnicities and financial backgrounds varied. It’s happening in all parts of the city.

Local investigators are working with the State Bureau of Investigation to track drug dealers and heroin sources.

Follow

Get every new post delivered to your Inbox.

Join 28,126 other followers